Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 4, 2020, 5:09 PM EDT for 6 counties in Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2020, 5:09 PM EDT (21:09 UTC)
- Expired
- Jun 4, 2020, 5:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Albemarle County, VA, City of Charlottesville, VA, Culpeper County, VA, Greene County, VA, Madison County, VA, Orange County, VA
The radar
The Sterling radar (KLWX), 107 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:29 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:30 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 4, 3:30 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
330 PM EDT Thu Jun 4 2020
.SYNOPSIS...
Upper level disturbance will slowly move east into the Mid-
Atlantic through Friday. A stronger cold front will then sweep
across the area late Saturday, with Canadian high pressure
building in for Sunday into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Southerly flow has settled over our region advecting warm and moist
air. Plenty of cumulus clouds are observed on satellite while
showers and thunderstorms develop over the higher elevations west of
the Blue Ridge. Also at this time a cluster/ of thunderstorms is
currently located over eastern Ohio and shortwave trough aloft
is located over the Tennessee Valley.
CAPE values are between 1000 and 2000 J/kg, with shear between
20 and 35 knots, and DCAPE near 1000 J/kg. As some of the CAMs
suggest, we are starting with individual pulse storms this
afternoon. These CAMs also suggest these storms will propagate
east across our region as they becomes more linear/multi-
cluster. Then this evening, the line over eastern Ohio will be
approaching our western zones this evening but is questionable
how strong they will remain as they move across the mountains.
Severe Thunderstorm Watch is in effect until 10pm with the main
threats being large hail and damaging winds.
Showers will remain possible across our higher elevations tonight as
upper shortwave moves across.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper shortwave trough will be slowly moving east approaching the
Mid-Atlantic region with a weak surface boundary over us. With warm
and moist air mass in place, enough instability, and the diurnal
heating, additional showers and thunderstorms are expected over our
region. Weaker steering flow and PW values between 1.5 and 2 inches
increase the risk for flooding. As the upper trough pushes east
across our region Friday night, a few showers may linger over us
until it moves away.
Quick moving cold front located over the eastern Great Lakes early
Saturday will move southeast into our region through the day.
Showers and thunderstorms are possible once again over our region.
however westerly flow ahead of the front could inhibit some of the
development. Front will be out of our area on Saturday night and dry
conditions will build into our region behind it.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Canadian high pressure will build over the region early next week
providing pleasant weather. Sfc high moves offshore with return flow
developing leading to increasing warmth and humidity. Aloft, high
pressure cell will be centered over the area Tue keeping things dry.
The ridge starts breaking down Wed with a weak cold front fcst
to cross the area Thu.
&&
.AVIATION /THURSDAY THROUGH TUESDAY/...
VFR conditions generally expected through Saturday night. Afternoon
and evening showers and thunderstorms today through Saturday
could bring short periods of restrictions over the terminals,
including gusty winds, heavy rain and reduction of VSBY/CIGS.
Conditions will improve behind a front Saturday night.
Fair weather conditions expected through early next week.
&&
.MARINE...
Light winds expected for the rest of today and overnight, however
thunderstorms late this afternoon/evening could trigger Special
Marine Warnings due to gusty winds. A Small Craft Advisory is in
effect for tomorrow over the southern portion of the MD Chesapeake
Bay and lower Tidal Potomac. Winds will decrease on Friday evening
into overnight. Saturday there may be short periods of gusty winds
near SCA criteria during the day. Winds expected to increase behind
a front on Saturday, which may mean SCA possible for Saturday
night.
SCA conditions are possible Sunday in northerly flow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 8 PM EDT Friday for ANZ534-
537-543.
&&
SYNOPSIS...IMR/RCM
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...LFR
AVIATION...IMR/LFR
MARINE...IMR/LFRHazardous weather outlook, Jun 4, 4:48 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 448 PM EDT Thu Jun 4 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 448 PM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Severe Thunderstorm Watch 250 is in effect until 10 PM this evening for the Baltimore and Washington Metropolitan areas. Showers and thunderstorms are expected this evening. Scattered incidents of damaging winds are possible as well as large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms are expected Friday afternoon and evening. Isolated incidents of flooding are possible. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-051000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 448 PM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Severe Thunderstorm Watch 250 is in effect until 10 PM this evening. Showers and thunderstorms are expected late this afternoon and evening. Scattered incidents of damaging winds are possible as well as large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms are expected Friday afternoon and evening. Isolated incidents of flooding are possible. .SPOTTER INFORMATION STATEMENT... Spotters have been activated.
In the hours before
Local storm report, Jun 4, 4:43 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG 3 NNW MCNEILL 39.17N 78.94W
06/04/2020 HARDY WV TRAINED SPOTTER
THE TOP OF A LARGE TREE WAS DOWN.
0427 PM HAIL 3 NNW MCNEILL 39.17N 78.94W
06/04/2020 M0.75 INCH HARDY WV TRAINED SPOTTER
THE TOP OF A LARGE TREE WAS DOWN.
&&
EVENT NUMBER LWX2001124
EVENT NUMBER LWX2001125
BJLLocal storm report, Jun 4, 4:50 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 ENE WINTERGREEN 37.89N 78.87W
06/04/2020 NELSON VA EMERGENCY MNGR
NUMEROUS TREES DOWN IN NELLYSFORD, VA
&&
EVENT NUMBER LWX2001126
ADMLocal storm report, Jun 4, 4:58 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 3 NE MINT SPRING 38.10N 79.07W
06/04/2020 AUGUSTA VA 911 CALL CENTER
A TREE WAS DOWN ALONG LEE HIGHWAY BETWEEN THE 800 BLOCK
AND THE 200 BLOCK.
&&
EVENT NUMBER LWX2001127
BJLLocal storm report, Jun 4, 5:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG GREENVILLE 38.01N 79.15W
06/04/2020 AUGUSTA VA EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE GREENVILLE AREA ALONG HWY 11
&&
EVENT NUMBER LWX2001128
ADMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:27 PM EDT | Small Craft Advisory | LWX | 30 hr | |
| Jun 4, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson, City of Waynesboro | 40 min |
| Jun 4, 4:17 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 43 min |
| Jun 4, 4:22 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Staunton, City of Waynesboro | 20 min |
| Jun 4, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 49 min |
| Jun 4, 4:56 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Greene, Rockingham | 16 min |
| Jun 4, 5:05 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 40 min |
| Jun 4, 5:07 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rappahannock, Shenandoah, Warren | 38 min |
| Jun 4, 5:38 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Greene, Madison, Orange | 16 min |
| Jun 4, 5:43 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 47 min |
| Jun 4, 5:45 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Madison, Page, Rappahannock, Warren | 45 min |
| Jun 4, 6:41 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William, Rappahannock | 34 min |
| Jun 4, 6:52 PM EDT | Special Marine Warning | LWX | 42 min | |
| Jun 4, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Fairfax, City of Manassas and 1 more | 35 min |
| Jun 4, 7:02 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 43 min |
| Jun 4, 7:07 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 26 min |
| Jun 4, 7:23 PM EDT | Special Marine Warning | LWX | 67 min | |
| Jun 4, 7:28 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax and 1 more | 47 min |
| Jun 4, 7:52 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax | 38 min |
| Jun 3, 8:47 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 28 min |
| Jun 4, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 40 min |
| Jun 4, 5:40 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 35 min |
| Jun 4, 6:02 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 28 min |
| Jun 4, 7:56 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford | 34 min |
| Jun 4, 4:12 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hampshire, Hardy, Mineral | 48 min |
| Jun 4, 7:03 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hampshire, Hardy, Mineral | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.